Vol. 69, No. 2, 1977

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 292: 1
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
A generalization of Caristi’s theorem with applications to nonlinear mapping theory

David Downing and William A. Kirk

Vol. 69 (1977), No. 2, 339–346
Abstract

Suppose X and Y are complete metric spaces, g : X X an arbitrary mapping, and f : X Y a closed mapping (thus, for {xn}⊂ X the conditions xn x and f(xn) y imply f(x) = y). It is shown that if there exists a lower semicontinuous function φ mapping f(X) into the nonnegative real numbers and a constant c > 0 such that for all x in X, max{d(x,g(x)),cd(f(x),f(g(x)))}φ(f(x)) φ(f(g(x))), then g has a fixed point in X. This theorem is then used to prove surjectivity theorems for nonlinear closed mappings f : X Y , where X and Y are Banach spaces.

Mathematical Subject Classification 2000
Primary: 47H10
Secondary: 54H25
Milestones
Received: 16 July 1976
Published: 1 April 1977
Authors
David Downing
William A. Kirk